Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

What causes swollen gums that bleeds and leads to bad breath?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5132 Questions
Hey, I have a problem with my gums. On the back far left side of my gums its a Lil swollen and it has a very tender feel when I smile (sometimes) and when I eat it hurts and they bleed. Its causing me REALLY bad breath and ppl can smell it from far away even when I'm just breathing through my nose. On my far right back of gums its a bit swollen and its not as much painful or anything and I dont bleed that much. What should I do? I rinse with Listerine but it hurts and stings bad when I do, is that a good thing? What do u think it is? And if I go to a dentist how will they help with my problem?
Posted Wed, 5 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: Please, see a dentist. Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about these ulcers you have in your mouth and the bad breathe that makes you feel so uncomfortable. From all the information you have provided, there is an active infection going on in your mouth. This causes a purulent collection and secretion which causes this bad odor. I strongly recommend that you meet and get evaluated by a dentist. The treatment would consist in examining the infection and making the decision to either drain it through minor surgery and or antibiotics that would clear off this infection, treat the ulcer and restore your fresh breathe. Listerine would not be able too clear up this infection all by itself. Though it can kill a good number of germs, it doesn't penetrate deep to all the areas to be able to guarantee complete sterilization that would lead to healing. Also, I will encourage you to avoid consuming sugar containing foods, brush regularly at least morning and evening, continue listerine and pain medications like Tylenol and Ibuprofen while you gain sometime to meet with your dentist. I hope this addresses your query fully. Thank you so much for using our services and please feel free to ask for clarifications if need be. I wish you the best of health. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor